Statistical Science

Shrinkage Confidence Procedures

George Casella and J. T. Gene Hwang

Full-text: Open access

Abstract

The possibility of improving on the usual multivariate normal confidence was first discussed in Stein (1962). Using the ideas of shrinkage, through Bayesian and empirical Bayesian arguments, domination results, both analytic and numerical, have been obtained. Here we trace some of the developments in confidence set estimation.

Article information

Source
Statist. Sci., Volume 27, Number 1 (2012), 51-60.

Dates
First available in Project Euclid: 14 March 2012

Permanent link to this document
https://projecteuclid.org/euclid.ss/1331729982

Digital Object Identifier
doi:10.1214/10-STS319

Mathematical Reviews number (MathSciNet)
MR2953495

Zentralblatt MATH identifier
1330.62283

Keywords
Stein effect coverage probability empirical Bayes

Citation

Casella, George; Hwang, J. T. Gene. Shrinkage Confidence Procedures. Statist. Sci. 27 (2012), no. 1, 51--60. doi:10.1214/10-STS319. https://projecteuclid.org/euclid.ss/1331729982


Export citation

References

  • Baranchik, A. J. (1964). Multiple regression and estimation of the mean of a multivariate normal distribution. Technical Report No. 51, Dept. Statistics, Stanford Univ.
  • Baranchik, A. J. (1970). A family of minimax estimators of the mean of a multivariate normal distribution. Ann. Math. Statist. 41 642–645.
  • Berger, J. (1980). A robust generalized Bayes estimator and confidence region for a multivariate normal mean. Ann. Statist. 8 716–761.
  • Berry, J. C. (1994). Improving the James–Stein estimator using the Stein variance estimator. Statist. Probab. Lett. 20 241–245.
  • Brewster, J. and Zidek, J. (1974). Improving on equivariance estimators. Ann. Statist. 2 21–38.
  • Brown, L. D. (1966). On the admissibility of invariant estimators of one or more location parameters. Ann. Math. Statist. 37 1087–1136.
  • Brown, L. D. (1968). Inadmissibility of usual estimators of scale parameters in problems with unknown location and scale. Ann. Math. Statist. 39 29–48.
  • Brown, L. D., Casella, G. and Hwang, J. T. G. (1995). Optimal confidence sets, bioequivalence, and the limaçon of Pascal. J. Amer. Statist. Assoc. 90 880–889.
  • Casella, G. and Hwang, J. T. (1983). Empirical Bayes confidence sets for the mean of a multivariate normal distribution. J. Amer. Statist. Assoc. 78 688–698.
  • Casella, G. and Hwang, J. T. (1987). Employing vague prior information in the construction of confidence sets. J. Multivariate Anal. 21 79–104.
  • Cohen, A. (1972). Improved confidence intervals for the variance of a normal distribution. J. Amer. Statist. Assoc. 67 382–387.
  • Efron, B. (2006). Minimum volume confidence regions for a multivariate normal mean vector. J. Roy. Statist. Soc. Ser. B 68 655–670.
  • Efron, B. and Morris, C. N. (1973). Stein’s estimation rule and its competitors—an empirical Bayes approach. J. Amer. Statist. Assoc. 68 117–130.
  • Faith, R. E. (1976). Minimax Bayes point and set estimators of a multivariate normal mean. Unpublished Ph.D. thesis, Dept. Statistics, Univ. Michigan.
  • Goutis, C. and Casella, G. (1991). Improved invariant confidence intervals for a normal variance. Ann. Statist. 19 2015–2031.
  • Faith, R. E. (1978). Minimax Bayes point estimators of a multivariate normal mean. J. Multivariate Anal. 8 372–379.
  • He, K. (1992). Parametric empirical Bayes confidence intervals based on James–Stein estimator. Statist. Decisions 10 121–132.
  • Huwang, L. (1996). Asymptotically honest confidence sets for structured errors-in variables models. Ann. Statist. 24 1536–1546.
  • Hwang, J. T. (1993). Empirical Bayes estimation for the mean of the selected populations. Sankhyā A 55 285–311.
  • Hwang, J. T. (1995). Fieller’s problem and resampling techniques. Statist. Sinica 5 161–171.
  • Hwang, J. T. and Casella, G. (1982). Minimax confidence sets for the mean of a multivariate normal distribution. Ann. Statist. 10 868–881.
  • Hwang, J. T. and Casella, G. (1984). Improved set estimators for a multivariate normal mean. Statist. Decisions (Suppl. 1) 3–16.
  • Hwang, J. T. and Chen, J. (1986). Improved confidence sets for the coefficients of a linear model with spherically symmetric errors. Ann. Statist. 14 444–460.
  • Hwang, J. T. and Ullah, A. (1994). Confidence sets centered at James–Stein estimators. A surprise concerning the unknown variance case. J. Econometrics 60 145–156.
  • Hwang, J. T., Qiu, J. and Zhao, Z. (2009). Empirical Bayes confidence intervals shrinking both means and variances. J. Roy. Statist. Soc. Ser. B 71 265–285.
  • James, W. and Stein, C. (1961). Estimation with quadratic loss. In Proc. Fourth Berkeley Symp. Math. Statist. Prob. 1 361–379. Univ. California Press, Berkeley, CA.
  • Joshi, V. M. (1967). Inadmissibility of the usual confidence sets for the mean of a multivariate normal population. Ann. Math. Statist. 38 1868–1875.
  • Joshi, V. M. (1969). Admissibility of the usual confidence set for the mean of a univariate or bivariate normal population. Ann. Math. Statist. 40 1042–1067.
  • Kubokawa, T. and Srivastava, M. S. (2003). Estimating the covariance matrix: A new approach. J. Multivariate Anal. 86 28–47.
  • Laird, N. M. and Louis, T. A. (1987). Empirical Bayes confidence intervals based on bootstrap. J. Amer. Statist. Assoc. 82 739–750.
  • Lehmann, E. L. and Casella, G. (1998). Theory of Point Estimation, 2nd ed. Springer, New York.
  • Maatta, J. M. and Casella, G. (1990). Developments in decision-theoretic variance estimation (with discussion). Statist. Sci. 5 90–101.
  • Morris, C. N. (1983). Parametric empirical Bayes inference: Theory and applications (with discussion). J. Amer. Statist. Assoc. 78 47–65.
  • Maruyama, Y. and Strawderman, W. E. (2006). A new class of minimax generalized Bayes estimators of a normal variance. J. Statist. Plann. Inference 136 3822–3836.
  • Robert, C. and Casella, G. (1990). Improved confidence sets in spherically symmetric distributions. J. Multivariate Anal. 32 84–94.
  • Qiu, J. and Hwang, J. T. (2007). Sharp simultaneous confidence intervals for the means of selected populations with application to microarray data analysis. Biometrics 63 767–776.
  • Samworth, R. (2005). Small confidence sets for the mean of a spherically symmetric distribution. J. Roy. Statist. Soc. Ser. B 67 343–361.
  • Shao, P. Y.-S. and Strawderman, W. E. (1994). Improving on the James–Stein positive-part estimator. Ann. Statist. 22 1517–1538.
  • Shinozaki, N. (1989). Improved confidence sets for the mean of a multivariate distribution. Ann. Inst. Statist. Math. 41 331–346.
  • Shorrock, G. (1990). Improved confidence intervals for a normal variance. Ann. Statist. 18 972–980.
  • Stein, C. (1962). Confidence sets for the mean of a multivariate normal distribution. J. Roy. Statist. Soc. Ser. B 24 265–296.
  • Stein, C. (1964). Inadmissibility of the usual estimator for the variance of a normal distribution with unknown mean. Ann. Inst. Statist. Math. 16 155–160.
  • Stein, C. (1981). Estimation of the mean of a multivariate normal distribution. Ann. Statist. 9 1135–1151.
  • Strawderman, W. E. (1971). Proper Bayes minimax estimators of the multivariate normal mean. Ann. Math. Statist. 42 385–388.
  • Strawderman, W. E. (1974). Minimax estimation of powers of the variance of a normal population under squared error loss. Ann. Statist. 2 190–198.
  • Tate, R. F. and Klett, G. W. (1959). Optimal confidence intervals for the variance of a normal distribution. J. Amer. Statist. Assoc. 54 674–682.
  • Tseng, Y. and Brown, L. D. (1997). Good exact confidence sets and minimax estimators for the mean vector of a multivariate normal distribution. Ann. Statist. 25 2228–2258.